Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2005, 3:59 PM EDT for Brunswick County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 28, 2005, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 45 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2394 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 282001
SVRILM
NCC019-282030-
/O.NEW.KILM.SV.W.0033.050728T1959Z-050728T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 430 PM EDT
* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LELAND...OR JUST SOUTH OF SANDY CREEK. THIS STORM WAS NEARLY
STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LELAND AROUND 420 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3435 7808 3432 7802 3428 7800 3427 7801
3426 7799 3420 7796 3401 7808 3418 7817
3424 7817 3436 7814
$$
BACON1 follow-up statement
000
WWUS52 KILM 282018
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT THU JUL 28 2005
NCC019-282030-
/O.CON.KILM.SV.W.0033.000000T0000Z-050728T2030Z/
BRUNSWICK NC-
416 PM EDT THU JUL 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
BRUNSWICK COUNTY...
AT 408 PM EDT...TRAINED WEATHER SPOTTERS IN SANDY CREEK REPORTED PEA
SIZE HAIL...AND ESTIMATED WINDS OF TROPICAL STORM FORCE.
THE SEVERE THUNDERSTORM REMAIN NEAR...
SANDY CREEK AT 430 PM
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3435 7808 3432 7802 3428 7800 3427 7801
3426 7799 3420 7796 3401 7808 3418 7817
3424 7817 3436 7814
$$
BACONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:53 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT THU JUL 28 2005
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
H500 RIDGING SLOWLY GIVING WAY TO HEIGHT FALLS JUST UPSTREAM IN
THE TENNESSEE VALLEY. AT THE SURFACE...FRONTAL BOUNDARY DEPICTED JUST
NORTH OF AREA...SOUTH OF OAJ...WINDING SOUTHWEST-WARD IN THE
VICINITY OF FLO. THIS FRONT AND THE PLACEMENT THEREOF WILL
CONTINUE TO BE THE FOCUS OF THIS PACKAGE.
AS WAS THE CASE THIS TIME WEDNESDAY...POPS FOR THE OVERNIGHT HOURS
ARE THE FIRST CONCERN. BOTH THE NAM AND GFS HAVE MOST OF THE
ACTIVITY REMAINING TO OUR WEST...ALTHOUGH MAV POPS ARE HIGHER DUE
TO SOME LOW-LEVEL CONVERGENCE. BASICALLY SPLIT THE DIFFERENCE HERE
AND USED CHANCE POPS.
SOME DIFFERENCE IN PLACEMENT OF FRONT THROUGH THE REMAINDER OF THE
PERIOD AND THE ASSOCIATED LOW-LEVEL CONVERGENCE FIELDS. WITH THE
LACK OF UPPER LEVEL FORCING...THE PLACEMENT OF THESE FIELDS WILL BE
CRITICAL TO POPS/QPF. BASED ON HPC AND MODEL INITIALIZATIONS...HAVE USED
THE NAM DEPICTIONS WITH MODIFICATIONS TO GUIDANCE VALUES.
MET SHOWING LIKELY TO NEAR LIKELY VALUES FOR WESTERN AREAS FRIDAY
BASED ON 925 AND 850MB JETS/CONVERGENCE. DID NOT GO THIS HIGH...ALTHOUGH DID
TREND HIGHER VALUES TO THE WEST.
USED THE SAME PATTERN THROUGH THE REMAINDER OF THE PERIOD
CONCERNING POPS.
CONCERNING TEMPERATURES...RELENTLESS HEAT SHOULD FINALLY ABATE AS
850 TEMPS DECREASE BY SOME FIVE...SIX DEGREES CELSIUS THROUGH THE PERIOD.
GUIDANCE VALUES CLUSTERED FAIRLY WELL AND GENERALLY WENT WITH A
BLEND OF MAV/MET NUMBERS.
NORMALLY THIS PATTERN WOULD LEND ITSELF TO FLOODING CONCERNS.
HOWEVER...48 HOUR QPF AMOUNTS THROUGH SUNDAY INDICATE VALUES JUST
IN EXCESS OF TWO INCHES...WITH SOME OF THIS BASED ON FEEDBACK.
RAINFALL AMOUNTS ARE ALSO RUNNING SOME TWO TO THREE INCHES BELOW
NORMAL IN JULY AS WELL...MITIGATING THE THREAT SOMEWHAT.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
MODELS ARE TRENDING TOWARD LESS AMPLIFICATION THROUGH THE PERIOD
FOR THE EAST COAST TROUGH AS ATLANTIC RIDGE BUILDS IN FROM THE
EAST. THIS LEAVES THE AREA IN POORLY DEFINED MID-LEVEL PATTERN. AT
THE SURFACE...FRONTAL BOUNDARY REMAINS IN THE VICINITY
WHILE PREVIOUSLY ADVERTISED BACK DOOR FRONT IS DELAYED SOMEWHAT.
USED HPC NUMBERS...WHICH ARE ABOVE CLIMATOLOGY WITH POPS AND
SLIGHTLY BELOW WITH TEMPERATURES.
&&
.AVIATION...
SEA BREEZE CONVECTION JUST NOW GETTING STARTED ALTHOUGH CU FIELDS
SUGGEST THAT FLO SHOULD ALSO HAVE VCTS THROUGH THE AFTERNOON. SHOULD
ANY AREA START GETTING MORE ACTIVE AN AMENDMENT WILL BE NEEDED TO
PUT THUNDER IN A TEMPO GROUP. GUIDANCE SUGGESTS A BRIEF PREDAWN DIP
DOWN TO IFR VSBY ONCE AGAIN...BASICALLY A REPEAT OF THE PAST TWO
NIGHT.
&&
.MARINE...
FRONTAL BOUNDARY CONTINUES OVER THE SOUTHEAST NORTH
CAROLINA AND EXTENDS INTO CENTRAL SOUTH CAROLINA THIS AFTERNOON. SEA
BREEZE AGAIN IS WELL ESTABLISHED THIS AFTERNOON. CURRENT SYNOPTIC
THINKING HAS NOT CHANGED THAT MUCH FROM THE PREVIOUS FORECAST. WINDS
WILL CONTINUE TO BE LESS THAN 15 KTS AND SEAS GENERALLY 3 FT OR
LESS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FOR NCZ087-096-097-099>101 UNTIL 7 PM THURSDAY.
SC...HEAT ADVISORY FOR SCZ017-023-024-032-033-039 UNTIL 7 PM
THURSDAY.
...EXCESSIVE HEAT WARNING FOR SCZ034-046 UNTIL 7 PM THURSDAY.
MARINE...NONE.
&&
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MBB
MARINE...DRHHazardous weather outlook, Jul 28, 5:08 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 508 AM EDT THU JUL 28 2005 NCZ097-099>101-SCZ033-034-039-046-290915- PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARION-HORRY-WILLIAMSBURG- GEORGETOWN- 508 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON TO 7 PM EDT THIS EVENING. AFTERNOON TEMPERATURES AWAY FROM THE IMMEDIATE COAST WILL RISE TO BETWEEN 96 AND 101. COMBINED WITH HIGH RELATIVE HUMIDITY...HEAT INDEX VALUES WILL RISE TO OR JUST ABOVE 115 DEGREES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. NCZ087-096-SCZ017-023-024-032-290915- ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE- 508 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM NOON TO 7 PM THIS EVENING. AFTERNOON TEMPERATURES WILL RISE TO AROUND 100 DEGREES. COMBINED WITH HIGH RELATIVE HUMIDITY...HEAT INDEX VALUES WILL RISE TO BETWEEN 109 AND 114 DEGREES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMZ250-252-254-256-290915- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 508 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REK
In the hours before
Special weather statement, Jul 28, 3:20 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 320 PM EDT THU JUL 28 2005 SCZ034-282030- HORRY- INCLUDING THE CITIES OF...CONWAY...MYRTLE BEACH 320 PM EDT THU JUL 28 2005 ...STRONG THUNDERSTORM IN HORRY COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG THUNDERSTORM IN HORRY COUNTY. THIS STORM WAS NEARLY STATIONARY AND LOCATED ALONG STATE ROUTE 90 ABOUT 10 MILES NORTH OF MYRTLE BEACH. VERY HEAVY RAIN AND FREQUENT LIGHTNING HAVE BEEN DETECTED IN THIS STORM.
Special weather statement, Jul 28, 3:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 347 PM EDT THU JUL 28 2005 NCZ100-282100- BRUNSWICK- INCLUDING THE CITIES OF...LELAND...SHALLOTTE 347 PM EDT THU JUL 28 2005 ...STRONG THUNDERSTORM IN BRUNSWICK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG THUNDERSTORM IN BRUNSWICK COUNTY. THIS STORM WAS LOCATED JUST WEST OF LELAND EXTENDING SOUTH TO BOILING SPRINGS LAKE. TORRENTIAL RAIN AND FREQUENT LIGHTNING ARE OCCURRING WITH THIS STORM. IT WILL ALSO BE CAPABLE OF PRODUCING BRIEF 40 TO 50 MPH WINDS. THE STORM IS NEARLY STATIONARY BUT SHOULD DRIFT EVER SO SLIGHTLY TO THE WEST. MBB
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.